Florida, 2007

Tropical Storm and Storm Surge in Florida, June 1 to 2, 2007

June 1 to 2, 2007 · NWS TBW · 11 events in 7 counties and zones

Tropical Storm Barry began as a westward moving tropical wave that created a broad area of low pressure near the eastern coast of the Yucatan Peninsula on May 30th. The convection associated with the wave became more organized and a tropical depression formed near the western tip of Cuba during the morning of June 1st then became a tropical storm that afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Tropical Storm Barry began as a westward moving tropical wave that created a broad area of low pressure near the eastern coast of the Yucatan Peninsula on May 30th. The convection associated with the wave became more organized and a tropical depression formed near the western tip of Cuba during the morning of June 1st then became a tropical storm that afternoon. The storm reached it's peak of 50 knots that evening before weakening due to strong wind shear associated with an upper level trough over the northern Gulf of Mexico. Tropical Storm Barry moved northeast and made landfall in the Tampa Bay area around 10 AM on June 2nd with 34 kt to 45 kt winds.

In Pinellas County the peak wind at the fire station on Treasure Island was 34 knots. The peak wind at Albert Whitted Airport was 28 knots 4:36 PM EST and the peak wind at the St Petersburg/Clearwater International Airport was 32 knots at 2:01 PM EST. A rip current caused one fatality. An unconscious 45-year-old female was found in heavy surf near 178th Avenue in Indian Shores. Fire department rescue did establish a weak pulse but she died four days later on June 6th. Power outages affected about 78,000 customers. People had to canoe across roads in the flood-prone areas of the Shore Acres neighborhood in St. Petersburg. The tidal gauge on the pier at Clearwater Beach recorded a 1.91 foot surge and a 4.78 foot storm tide, both relative to Mean Low Low Water.

In Hillsborough County the peak wind at MacDill Air Force Base was 39 knots at 801 AM EST. Wind gusts estimated at 45 knots knocked a centruy-old oak onto a four bedroom house in Carrollwood and caused one injury to a 4-year-old girl while she was sleeping.

In Manatee County the peak wind at the the Bradenton/Sarasota International Airport was 34 knots at 9 AM EST.

In Sarasota County the peak wind at the Venice C-MAN station was 36 knots at 7 AM EST.

In Polk County the peak wind at the Winter Haven Airport was 36 knots at 325 PM EST and the peak wind at the Bartow Airport was 34 knots at 350 PM EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 1, 7:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 1, 7:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
826 AM EDT FRI JUN 1 2007

.DISCUSSION...MID TO UPPER LEVELS RAINS STARTING TO BREACH THE DRY
LOWER LEVELS OVER SOUTHWEST FLORIDA. EXPECT THE NORTHWARD
MIGRATION OF THE RAIN TO CONTINUE AND HAVE ADJUSTED GRIDS FOR JUST
LIGHT RAIN SHOWERS THIS MORNING. COVERAGE WILL INCREASE INTO THE
AFTERNOON. NOT SURE WELL GET THUNDER GIVEN RELATIVE LACK OF
STORMS OVER THIS LOW PRESSURE SYSTEMS LIFETIME...BUT WILL LEAVE
IN SLIGHT CHANCE WORDING. WILL INCREASE CLOUD COVER AND NUDGE
TEMPERATURES DOWN A COUPLE OF DEGREES ESPECIALLY OVER SOUTHWEST
FLORIDA.

WILL ALSO ADD A HEADLINE FOR CAUTION ADVISED ON AREA LAKES FOR
WINDS OF 20 KNOTS. MORNING SOUNDING CAME IN WITH SOLID 20-25 KNOTS
IN THE FIRST FEW THOUSAND FEET AND WOULD NOT TAKE MUCH TO MIX THIS
DOWN. AT 7 AM...KAPF ALREADY REPORTED GUSTS TO 21 KNOTS.

STILL CONCERNED ABOUT POTENTIAL FOR STRONGER WINDS OVERNIGHT AND
INTO SATURDAY AS LOW PRESSURE OVER THE YUCATAN CHANNEL APPROACHES
THE PENINSULA. THE STRONGER SHOWERS AND STORMS COULD BRING UP TO
50 MPH GUSTS...AND THIS THREAT IS MENTIONED IN CURRENT HAZARDOUS
WEATHER OUTLOOK. OTHER THING TO WATCH FOR IS SHEAR PROFILES AHEAD
OF THE LOW. WERE KEEPING SOUTH TO SOUTHEASTERLY WINDS AT THE
SURFACE THROUGH THE NIGHT. WITH SOUTH TO SOUTHWEST WINDS JUST
ABOVE THE SURFACE WILL HAVE TO WATCH FOR POSSIBILITY OF ISOLATED
TORNADOES. GIVEN LIMITED INSTABILITY...THREAT STILL LOW ENOUGH TO
KEEP OUT OF FORECAST FOR NOW.

&&

.AVIATION...VFR CONDITIONS THIS MORNING WILL GRADUALLY BECOME MVFR
BY EARLY AFTERNOON OVER FORT MYERS AND REGIONAL SOUTHWEST TERMINALS
AS AREAS OF RAIN AND ISOLATED ISOLATED THUNDERSTORMS MOVE INTO THE
REGION...WITH THESE CONDITIONS SPREADING NORTH TO SARASOTA...SAINT
PETERSBURG AND TAMPA INTERNATIONAL TERMINALS BY LATE AFTERNOON. MVFR
WITH OCCASIONAL IFR CEILINGS AND VISIBILITIES WILL CONTINUE TO IMPACT
ALL TERMINAL TONIGHT AND SATURDAY AS ADDITIONAL AREAS OF RAIN AND
EMBEDDED THUNDERSTORMS ASSOCIATED WITH AN AREA OF LOW PRESSURE OVER
THE SOUTHEAST GULF MOVES INTO THE REGION.

&&

.MARINE...WINDS OVER THE WATERS EXPECTED TO INCREASE THROUGH THE
DAY AS LOW OVER THE YUCATAN CHANNEL APPROACHES. STRONGEST WINDS
WILL BE WITH THE CONVECTION WELL NORTH AND EAST OF THE CENTER.
THUS CURRENT HEADLINES LOOK GOOD FOR ADVISORIES OVER THE OUTER
WATERS LATER THIS MORNING AND THEN OVER ALL WATERS COME SATURDAY
MORNING. WILL HAVE TO KEEP AN EYE ON LIMITED BUOY OBSERVATIONS AND
SCATTEROMETER PASSES FOR POSSIBILITY OF GALE FORCE WINDS IN GUSTS
BEGINNING THIS EVENING.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY FROM 10 AM EDT TODAY UNTIL 10 AM
     EDT SUNDAY FOR BONITA BEACH TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL 10 AM EDT THIS MORNING FOR
     BONITA BEACH TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 10 AM SATURDAY TO 10 AM EDT SUNDAY FOR
     BONITA BEACH TO SUWANNEE RIVER OUT 20 NM INCLUDING TAMPA BAY.

     SMALL CRAFT EXERCISE CAUTION FROM 10 AM EDT THIS MORNING THROUGH
     SATURDAY MORNING FOR BONITA BEACH TO SUWANNEE RIVER OUT 20 NM
     INCLUDING TAMPA BAY.

&&

UPDATE...RJS
AVIATION...JCM
Hazardous weather outlook, Jun 1, 4:55 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
555 AM EDT FRI JUN 1 2007

FLZ039-042-043-048>052-055>057-060>062-065-011430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
555 AM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE TO ADVISORY LEVELS TODAY AS THE
PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE TO THE NORTH AND
A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST CARIBBEAN SEA.

...THUNDERSTORM IMPACT...
LIGHT SHOWERS WITH A FEW THUNDERSTORMS WILL LIFT NORTH OVER THE
AREA TODAY AND TONIGHT AS LOW PRESSURE CONTINUES TO DEVELOP OVER
THE NORTHWEST CARIBBEAN AND SOUTHERN GULF OF MEXICO. WINDS WILL
BECOME BREEZY TODAY AND MAY ALLOW FOR THUNDERSTORM WIND GUSTS OF
40 TO 50 MPH IN THE STRONGER STORMS.

...FIRE WEATHER IMPACT...
STRONG AND GUSTY WINDS ALONG WITH THE CHANCE FOR A FEW
THUNDERSTORMS TODAY AND TONIGHT WILL CONTINUE THE THREAT FOR THE
RAPID SPREAD OF ANY NEW OR EXISTING FIRE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SATURDAY AND THEN GRADUALLY DIMINISH THROUGH EARLY SUNDAY AS THE
LOW PRESSURE SYSTEM MOVES ACROSS THE STATE. WINDS WILL REMAIN
STRONG AND GUSTY THROUGH SUNDAY...WITH THE STRONGER STORMS AGAIN
CONTAINING THE POSSIBILITY OF GUSTS UP TO 50 MPH. THEN AS HIGH
PRESSURE BUILDS ACROSS THE AREA BEHIND THE SYSTEM...ISOLATED TO
SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY FOR
MONDAY THROUGH THURSDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL CONTINUE AT 20 TO 25 KNOTS WITH SEAS UP TO 8
FEET WELL OFFSHORE THROUGH SUNDAY. CONDITIONS WILL THEN SUBSIDE
FOR NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm, 4 heavy rain, 1 storm surge/tide, 1 rip current. Local standard time, as filed.

Heavy Rain, Pinellas

When
June 1, 12:00 PM EST to June 2, 6:00 PM EST
Where
Pinellas County, Largo
Reported by
Trained Spotter
Coordinates
27.920, -82.800

The maximum rainfall for this event occurred in Largo with 6.10 inches. Pinellas county received widespread rains of 3.5 to 6 inches. There were numerous reports of minor road flooding in Largo, Seminole, and downtown Saint Petersburg.

Heavy Rain, Hillsborough

When
June 1, 12:00 PM EST to June 2, 6:00 PM EST
Where
Hillsborough County, (Mcf)mc Dill Afb
Reported by
ASOS
Coordinates
27.850, -82.520

Rainfall of 4.24 inches was recorded. Widespread rainfall of 2 to 4 inches was found across the county. Fresh water flooding of Bayshore Blvd closed the road from Tampa to Rome Avenue.

Heavy Rain, Pasco

When
June 1, 12:00 PM EST to June 2, 6:00 PM EST
Where
Pasco County, 5 mi SE of Holiday
Reported by
COOP Observer
Coordinates
28.169, -82.692

Rainfall of 4.16 inches was recorded. Widespread rainfall of 2 to 4 inches was observed across the county.

Heavy Rain, Levy

When
June 1, 12:00 PM EST to June 2, 6:00 PM EST
Where
Levy County, Chiefland
Reported by
COOP Observer
Coordinates
29.500, -82.880

Chiefland received 5.15 inches of rain and Williston received 2.91 inches of rain.

Tropical Storm, Sarasota

When
June 2, 5:00 AM EST to 10:00 AM EST
Where
Sarasota forecast zone
Reported by
C-MAN Station

The peak wind at the Venice C-MAN station was 36 knots at 7 AM EST.

Tropical Storm, Pinellas

When
June 2, 6:00 AM EST to 10:00 AM EST
Where
Pinellas forecast zone
Reported by
Mesonet
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

The peak wind at the fire station on Treasure Island was 34 knots. The peak wind at Albert Whitted Airport was 28 knots 4:36 PM EST and the peak wind at the St Petersburg/Clearwater International Airport was 32 knots at 2:01 PM EST.

Tropical Storm, Hillsborough

When
June 2, 6:00 AM EST to 11:00 AM EST
Where
Hillsborough forecast zone
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
ASOS

The peak wind at MacDill Air Force Base was 39 knots at 801 AM EST. Wind gusts estimated of 45 knots knocked a century old tree into a home in Carrollwood and caused one injury.

Tropical Storm, Manatee

When
June 2, 6:00 AM EST to 11:00 AM EST
Where
Manatee forecast zone
Reported by
ASOS

The peak wind at the the Bradenton/Sarasota International Airport was 34 knots at 9 AM EST.

Storm Surge/Tide, Pinellas

When
June 2, 8:30 AM EST
Where
Pinellas forecast zone
Reported by
C-MAN Station
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

The tidal gauge on the pier at Clearwater Beach recorded a 1.91 foot surge and a 4.78 foot storm tide, both relative to Mean Low Low Water.

Tropical Storm, Polk

When
June 2, 11:00 AM EST to 4:00 PM EST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

The peak wind at the Winter Haven Airport was 36 knots at 325 PM EST and the peak wind at the Bartow Airport was 34 knots at 350 PM EST.

Rip Current, Pinellas

When
June 2, 5:30 PM EST
Where
Pinellas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

An unconscious 45-year-old female was found in heavy surf near 178th Avenue in Indian Shores. Fire department rescue did establish a weak pulse but she died four days later on June 6th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Pinellas2007-06-0645FemaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36861, 36863, 36864, 36865, 36853, 36849, 36851, 36856, 36834, 36858, 36845.